Tl;Dr: stimulants cause ED by constricting your blood vessels. Viagra and cialis counter this by dilating your blood vessels.

I’ve been on and off mental health meds for nearly 30 years now, and I’ve had intermittent ED during that time too.

Until very recently I had just assumed it was the SSRI I was taking, because any time I’d go back on the stimulants I would to back on the antidepressants too. I was also on a fairly low dose of stimulants because my heart rate would get too high, but the dose was too low to really be effective.

Back then, the ED wasn’t a constant issue. I even got on Testosterone because my levels were 103 (normal is 700-1100) because the antidepressants weren’t helping my general fatigue, but it did nothing for the ED

Eventually I got my heart into good enough shape that I could go up on my stimulant. Then the issue became more frequent. Around that time I had been laid off (my first time not voluntarily leaving a job) and had no success finding a new one, so I attributed that to the increased frequency.

That is, until I forgot to pick up my refill from the doctors on a Friday before a holiday weekend. Two days into withdrawals, my penis finally started working again.

But still, I thought “gotta have 3 occurrences to establish a pattern.” Which I easily got due to my ADHD and my refills frequently falling on Fridays.

One Google search later, and I find that stimulants cause ED due to vasoconstriction. So I thought, there must be some medication that could counteract that side effect.

And there is! Viagra and Cialis. They both work as vasodilators which directly address the reason the stimulants cause the issue.

My wife and I had decided years ago not to try the meds because we didn’t want it to be a crutch. At the time we didn’t know if the cause was physiological, medication related, or psychological. Now, with this medical reasoning, we agreed that since we knew what the direct cause was, treating it wasn’t problematic.

Luckily my doc agreed and put me on a daily dose of 5mg cialis, which is the dose used for an enlarged prostate, not ED. Suddenly, my body was responding my arousal. Insurance didn’t pay, but it was $24 with a coupon at the pharmacy.

  • shartgargle@lemmy.zip
    link
    fedilink
    English
    arrow-up
    5
    ·
    24 days ago

    Me and a buddy each took one from our other buddy’s meds at his hest, as a joke, thinking it’d be funny to walk around the bar with hard-ons. It wasn’t, and it didn’t happen. In fact I completely forgot about taking it til the next morning when my gf complained about being sore the next day. We fucked 3 times that night and she said I was hitting her cervix, when I usually only grazed it. I told her what happened, she gave me a look and told me it was fun but not to do that again. She initially thought I met a girl that night.

    • StabbingSky@lemmy.zipOP
      link
      fedilink
      English
      arrow-up
      2
      ·
      edit-2
      23 days ago

      Yeah, a lot of people don’t realize that the meds will only give you an erection if you’re turned on enough that you would get one if whatever issue causing ED wasn’t present.

      Well, outside of the rare case of priapism.

      But it definitely can increase your size. I thought I had just shrunk half an inch, but it turns out it’s just been years since I’ve been hard as a rock.